Colorado, 2017Debris Flow in Colorado, July 28, 2017
July 28, 2017 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture produced some thunderstorms with heavy rainfall in San Miguel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture produced some thunderstorms with heavy rainfall in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 3:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 28, 3:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
400 PM MDT Fri Jul 28 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 400 PM MDT Fri Jul 28 2017
Forecast is panning out as expected today as the next batch of
subtropical moisture advects northward into our forecast area.
The effects of this latest surge have already been felt,
especially in terms of precipitable water (PWAT), with this
morning's RAOB measuring 1.02 inches...a marked improvement from
yesterday's 00Z RAOB report of 0.71 inches. As far as the rest of
the synoptic environment goes, the ridge of high pressure will
continue to slowly migrate east, allowing a steady stream of
moisture to persist through the weekend. Additionally, models
have been consistent in bringing a midlevel closed low across the
Four Corners region overnight. As the previous forecaster
mentioned, this 500mb low center could provide additional lift
late tonight so PoPs remain moderate to high. This added upper
level support, paired with the abundance of low level moisture and
the continued slow steering steering winds aloft, will keep the
threat of localized flash flooding in the forecast through the
short term, especially further south. This pairs well with WPC's
excessive rainfall forecast for the short term which has central
and south-western Colorado in a slight risk today and marginal
risk tomorrow.
.LONG TERM...(Sunday through Friday)
Issued at 400 PM MDT Fri Jul 28 2017
Monsoonal moisture will continue to stream into the region for
Sunday so another round of afternoon showers and thunderstorms can
be anticipated. Models begin to differ on the intensity of
moisture across the area Sunday and beyond with the GFS remaining
the wetter solution at this time as it keeps PWATs above an inch
for most of the CWA. The NAM on the other hand trends a little
drier with an average PWAT of 0.80 inches. High pressure begins to
re-establish itself to our west through midweek which will bring
a general downturn in convection. However, since extended models
keep the above normal PWATs through early next week there should
be plenty of residual moisture to fire off scattered orographic
showers and storms each afternoon.
As far as temperatures go, after a cooler start on Sunday
highs will gradually rebound through the new week as drier air is
introduced. Even so, temperatures will remain below normal for
this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1147 AM MDT Fri Jul 28 2017
Scattered showers and thunderstorms through this evening. TAF
site airports with highest probability of experiencing showers
and thunderstorms will be KTEX and KASE, though potential exists
into this evening for all TAF sites. Expect VFR conditions to
prevail, though local MVFR ceilings/visibilities possible in heavy
rainfall. Small hail also possible. Sfc gusts up to 35 KTs from
outflow winds. A few showers and isolated thunderstorms likely to
persist through tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...JRP
Hazardous weather outlook, Jul 28, 3:31 AM MST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
431 AM MDT Fri Jul 28 2017
COZ001>014-017>023-UTZ022>025-027>029-291045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Fri Jul 28 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect scattered thunderstorms this afternoon and evening across
the entire area, favoring the mountains, especially in the south.
Locally heavy rain and small hail are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are expected to increase across the entire area
from Saturday through Monday with heavy rain a continued threat.
Thunderstorm activity will decrease Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, San Miguel
- When
- July 28, 3:00 PM MST to 5:00 PM MST
- Where
- San Miguel County, 0.54 mi E of Placerville to 0.43 mi ENE of Placerville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -108.060
A large amount of mud and other debris flowed across Colorado Highways 62 and 145 due as a result of heavy rainfall. The roads were closed for a while until the debris was removed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28 to 31, 20175 deaths · 1 event
- Lightning Strike in Florida, July 28, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$3.2 million · 17 events
- Flash Flooding and Flooding in Pennsylvania, July 28 to 29, 2017$269,000 · 52 events
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$1.8 million · 8 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 20174 injured · $10 · 50 events
- Flash Flooding in Ohio, July 28 to 29, 2017$100,000 · 2 events
- Flooding and Heavy Rain in Delaware, July 28 to 29, 201734 events
- Flash Flooding and Flooding in Maryland, July 28 to 29, 201733 events
- Flash Flooding and Hail in Arizona, July 28, 2017$31,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Tennessee, July 28, 2017$20,000 · 13 events
- Flash Flood and Heavy Rain in North Carolina, July 28 to 29, 201726 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712904.